Michigan, 2006

Hail in Michigan, June 3, 2006

June 3, 2006 · NWS GRR · 6 events in 5 counties and zones

6 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$40,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 3, 9:30 AM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 3, 9:30 AM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1030 AM EDT SAT JUN 03 2006

.UPDATE...
MODIFIED 12Z APX AND DTX RAOBS ARE RATHER UNSTABLE AND SUGGESTIVE OF
ANOTHER ROUND OF STORMS SIMILAR TO YESTERDAY. LIFTING A SURFACE
PARCEL OF 72/56 YIELDS CAPE OF 1500-2000 J/KG AND LIFTED INDEX OF
-6 TO -8. MSAS LI/S ARE ALREADY AROUND -5 IN THE ERN CWFA. THERE IS
NO CAP AND THE CONVECTIVE/TRIGGER TEMP IS IN THE UPPER 60S. WOULD
THEREFORE EXPECT TO SEE DIURNAL CU WITH DECENT VERTICAL DEVELOPMENT
VERY SOON... AND SCTD TSTMS DEVELOPING AS EARLY AS NOON/1 PM. THE
FREEZING LEVEL IS EVEN LOWER THAN FRIDAY... AROUND 8700 FEET.

HAIL AND GUSTY WINDS IS A STRONG POSSIBILITY AGAIN TODAY...PROBABLY
REACHING OR EXCEEDING SVR CRITERIA IN A FEW CELLS. STORM MOVEMENT
SHOULD BE APPROX 010/15 BASED ON THE SOUNDINGS. 0-6KM BULK SHEAR IS
RATHER LOW AGAIN TODAY ON THE ORDER OF ONLY 15-25 KTS WHICH SHOULD
PREVENT INDIVIDUAL STORMS/CLUSTERS FROM BECOMING LONG-LIVED AND
ORGANIZED. THE MOST LIKELY SCENARIO BASED ON THE ENVIRONMENT IS
WIDELY SCATTERED PULSE EVENTS...WITH STRONGEST STORMS FIRING ON
AREAS OF ENHANCED LCL MESOSCALE SFC CONVERGENCE.

THERES A VORT MAX DROPPING SOUTH FROM LK SUPERIOR WHICH SHOULD ACT
AS A TRIGGER THIS AFTERNOON. THE LAKE BREEZE WILL ALSO NEED TO BE
MONITORED.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MEADE
Hazardous weather outlook, Jun 3, 9:00 AM EST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1000 AM EDT SAT JUN 03 2006

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-041000-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
1000 AM EDT SAT JUN 03 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL FORM OVER SOUTHWEST MICHIGAN AROUND
NOON AND LINGER INTO THE EARLY EVENING HOURS. THE BEST CHANCE OF
STORMS WILL BE INLAND FROM LAKE MICHIGAN...ALONG AND EAST OF HIGHWAY
131. HAIL UP TO ONE INCH IN DIAMETER IS POSSIBLE WITH ANY STRONGER
STORMS THAT FORM... AS WELL AS STRONG WIND GUSTS TO 55 MPH.
THUNDERSTORM MOVEMENT WILL BE TO THE SOUTH AT 15 TO 20 MPH. THE
STORMS WILL DIMINISH AFTER 7 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AS WELL AS ON
TUESDAY AND WEDNESDAY...BUT ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME DUE TO THE
EXPECTED LOW AREAL COVERAGE OF STORMS.

OSTUNO MEADE

In the hours before

Local storm report, Jun 3, 8:30 AM EST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
930 AM EDT SAT JUN 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     TSTM WND DMG     CEDAR SPRINGS           43.22N 85.55W
06/02/2006                   KENT               MI   BROADCAST MEDIA

            TREE DOWN AWNING BLOWN OFF OF TRAILER

0230 PM     HAIL             1 W BELMONT             43.08N 85.63W
06/02/2006  E0.75 INCH       KENT               MI   PUBLIC

0252 PM     HAIL             5 N GRAND RAPIDS        43.03N 85.66W
06/02/2006  E0.75 INCH       KENT               MI   BROADCAST MEDIA

0300 PM     TSTM WND DMG     1 E ADA                 42.95N 85.47W
06/02/2006                   KENT               MI   FIRE DEPT/RESCUE

            TREE DOWN TAKING POWER WIRES DOWN

0347 PM     HAIL             2 W CUTLERVILLE         42.84N 85.70W
06/02/2006  M1.00 INCH       KENT               MI   TRAINED SPOTTER

0421 PM     HEAVY RAIN       BYRON CENTER            42.81N 85.72W
06/02/2006  M1.71 INCH       KENT               MI   PUBLIC

            SEVERAL INCHES OF STANDING WATER OVER A SECTION OF 73RD
            ST JUST NW OF CLYDE PARK AND 76TH ST.

0432 PM     HEAVY RAIN       WAYLAND                 42.67N 85.64W
06/02/2006  M0.80 INCH       ALLEGAN            MI   PUBLIC

            LOCAL STREET FLOODING AND 0.25 INCH HAIL REPORTED.

0440 PM     TSTM WND DMG     KALAMAZOO               42.27N 85.59W
06/02/2006                   KALAMAZOO          MI   LAW ENFORCEMENT

            12 LOCATIONS AROUND KALAMAZOO TOWNSHIP WHERE TREES AND
            LIMBS WERE ON WIRES

&&

BMEADE

The radar

The Detroit radar (KDTX), 81 km away, was scanning. The volume nearest the first event began at 18:19 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Clinton

When
June 3, 1:20 PM EST
Where
Clinton County, Ovid
Measured
0.88 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
43.000, -84.383

Seven eighths inch hail was reported in Ovid.

Hail, Montcalm

When
June 3, 2:35 PM EST
Where
Montcalm County, Langston
Measured
0.88 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
43.317, -85.250

Seven eighths inch hail was reported five miles north of Langston.

Hail, Clare

When
June 3, 3:25 PM EST
Where
Clare County, Clare
Measured
0.75 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
43.817, -84.767

Three quarters inch hail was reported by amateur radio operators in Clare.

Hail, Kalamazoo

When
June 3, 4:30 PM EST
Where
Kalamazoo County, Portage
Measured
0.75 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
PARK/FOREST SERVICE
Coordinates
42.200, -85.567

Three quarters inch hail was reported three miles south of Portage.

Hail, Kent

When
June 3, 5:34 PM EST
Where
Kent County, Rockford
Measured
0.88 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.117, -85.567

Law enforcement in Rockford reported seven eighths inch diameter hail.

Hail, Kent

When
June 3, 6:28 PM EST
Where
Kent County, Grand Rapids
Measured
1 in hail
Property damage
$25,000
Crop damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
42.967, -85.683

Quarter sized hail was reported in Grand Rapids.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514008, 5514009, 5514010, 5514011, 5514012, 5514013.